Questions are surfacing about Israel's use of tear-gas grenades, as
security officials investigate the recent death of a protester at the
weekly demonstration near the separation fence at the West Bank village
of Bil'in. A 36-year-old woman, Jawaher Abu Rahmah, died on Saturday
The medical report filed in the Ramallah hospital where Abu Rahmah
was taken shows that her death was caused by respiratory failure
resulting from the inhalation of tear gas.
Haaretz obtained the medical report on Sunday from Jawaher's brother, Ahmed Abu Rahmah.
Jawaher Abu Rahmah was the sister of Bassem
Abu Rahmah, who was killed in April 2009 when Israeli soldiers fired a
tear-gas grenade at his chest at a demonstration at the fence in Bil'in.
Ahmed Abu Rahmah has three surviving brothers; their father died five
"My entire family is ruined," he said on
Sunday. "The whole house feels a sense of catastrophe." He said he bears
no hatred toward Israelis. "They are people just like myself. We don't
seek vengeance against Israel. We want the return of our lands, and the
struggle won't end until our property is restored."
The Israel Defense Forces uses
crowd-dispersal tear gas known as CS, which was developed half a century
ago in Britain and the United States. It is used by armies and police
forces around the world. In recent years, a number of studies have cast
doubts about this type of gas; there have been reports of several deaths
caused by the inhalation CS tear gas.
"One of the main factors influencing the
extent of damage caused by CS gas is the amount of particles in the
air," said Daniel Argo, an Israeli doctor who regularly takes part in
the demonstrations against the separation fence. He also trains
activists to tend to injuries caused by police and soldiers using
Eye and lung injuries from gas
Argo says recent eye and lung injuries, as well as skin diseases, can be associated with the use of CS tear gas.
"There are other types of tear gas that are
not as dangerous as CS; why the defense establishment insists on
continuing its use is not clear," Argo said. "In addition, since no
studies have been conducted to identify the long-term effects of the
gas, security personnel who use it frequently should be worrying about
their own health."
An Israeli security official said Sunday that "many Western countries use this type of gas."